Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 8, NWS Mobile, AL

January 1, 2021

NWS Mobile, AL issued this special marine warning at Jan 1, 2021, 9:30 AM CST. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2021, 9:30 AM CST (15:30 UTC)
Expired
Jan 1, 2021, 10:15 AM CST
In force
45 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

420 
WHUS54 KMOB 011530
SMWMOB
GMZ655-675-011615-
/O.NEW.KMOB.MA.W.0008.210101T1530Z-210101T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
930 AM CST Fri Jan 1 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...

* Until 1015 AM CST.

* At 930 AM CST, strong thunderstorms were located along a line
  extending from 13 nm southwest of Santa Rosa Beach to 22 nm south
  of Okaloosa Deep Water Reef to 55 nm south of Oriskany Reef, moving
  northeast at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Okaloosa Deep Water Reef.

LAT...LON 2933 8644 2938 8653 2939 8669 2938 8677
      3024 8649 3027 8639 2927 8640
TIME...MOT...LOC 1530Z 233DEG 23KT 3018 8636 2960 8644 2918 8664 

HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Jan 1, 7:28 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 1, 7:28 AM CST, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
728 AM CST Fri Jan 1 2021

.UPDATE...Have updated to remove pops mainly along and west of a
line from Mobile to Grove Hill, Alabama and also for the
expiration of a Coastal Flood Advisory that was in effect for
coastal Alabama. Am also updating for the expiration of a Small
Craft Advisory that was in effect for Mobile Bay, Perdido Bay and
the Mississippi Sound. /29

&&

.PREV DISCUSSION... /issued 555 AM CST Fri Jan 1 2021/

AVIATION...
12Z issuance...A cold front currently located over far western
Alabama continues eastward through the remainder of the area by
the early afternoon hours.  Predominately MVFR ceilings ahead of
the front improve to VFR as the front moves through.  Likewise,
showers with some embedded storms will also come to an end with
the passage of the front.  South winds at 10-20 knots ahead of
the front switch to a southwesterly direction at 5 to 10 knots
with the passage of the front, eventually switching to a
northwesterly direction. /29

PREV DISCUSSION... /issued 437 AM CST Fri Jan 1 2021/

NEAR TERM UPDATE /Now Through Saturday/...An upper low and occluded
surface low centered over eastern Oklahoma lifts off towards the
Great Lakes through early this evening, with the upper low meanwhile
breaking down to an open wave.  This system will have brought a cold
front to near the Alabama/Mississippi border by 12Z which continues
eastward through the remainder of the forecast area by shortly after
18Z.  A 45-50 knot 850 mb flow over the forecast area will have
veered to the southwest by 12Z this morning and diminishes slightly
as the cold front continues through the remainder of the area. Ahead
of the front, model soundings show an unfavorable lapse rate which
may be as deep as the lowest 2 kft or so and is likely due to a
marine layer influence.  At and above this layer, CAPE values look
to be around 500-750 J/kg.  While 0-6 km bulk shear values remain
high and mostly 50-60 knots, helicity values above the unfavorable
lapse rate layer will depend on how deep this layer is, and could
range from 150-175 m2/s2 or just around 100 m2/s2.  The Storm
Prediction Center has a marginal risk of severe roughly along and
east of a line from Camden to Gulf Shores, Alabama which looks good
given that there is uncertainty with the depth of the unfavorable
lapse rate layer.  Will have likely to categorical pops this morning
over the eastern half of the area tapering to dry conditions over
the far western portion, then dry conditions develop over the
remainder of the area through the day.  Have continued with a High
Surf Warning for beaches of the western Florida panhandle until 6 pm
today with a High Surf Advisory for the Alabama beaches.  A High
Risk of rip currents continues through tonight (and may be able to
be ended by this evening), then a moderate risk follows for
Saturday.  A Coastal Flood Advisory remains in effect until 6 am
this morning for coastal Alabama and the Mobile Bay area.

The cold front which moved through the forecast area today will
continue rather slowly eastward through tonight and eventually stall
from Georgia to near Apalachicola, Florida (and into the
northeastern Gulf).  While the upper low ejected off towards the
Great Lakes, another upper trof will have meanwhile advanced into
the south central states.  On Saturday, this next upper trof takes
on a negative tilt while lifting into Missouri and across the lower
Mississippi River valley, and a surface wave is expected to develop
on the portion of the frontal boundary over the northeastern Gulf
and then progresses into the Florida panhandle.  This in turn will
support small rain chances returning late tonight to a portion of
the western Florida panhandle, with pops increasing during the day
to likely along and east of a line from Greenville to Gulf Shores,
Alabama (and tapering to slight chance over the western portion of
the area).  This will mainly be in the form of rain, although some
embedded thunderstorms will be possible east of I-65.  No severe
weather is expected.  Highs today will mostly be in the upper 60s to
lower 70s then Saturday will be much cooler with highs ranging from
the upper 50s to mid 60s.  Lows tonight generally range from the 40s
along and west of I-65 with lower 50s east of I-65. /29

SHORT TERM /Saturday night Through Sunday night/...Quieter
weather will begin to move in Saturday night and into Sunday as
the second upper shortwave trough moves out of the area. Zonal
flow aloft will develop in the wake of the two upper troughs that
brought showers and storms Friday and early Saturday. A few
lingering showers will be possible Sunday night as a weak surface
low races northeast across a stalled front extending northeast
across the central Florida Panhandle. Behind this system, drier
air will usher in. Surface high pressure builds over east Texas
and moves into southern Louisiana by Sunday night as the surface
front sags south into the central Gulf. This will lead to a rather
dry column with increasing surface subsidence.

Temperatures will be on the cooler side but not considerably cold
with lows Saturday night in the mid 30s west of I-65 and low 40s
east of I-65. With clear skies and a rather weak surface cold
advection, temperatures should warm up into the upper 50s on
Sunday. Sunday night will be a classic radiational cooling night
with clear skies, surface subsidence, dry air and light winds.
Temperatures will drop into the mid 30s north of I-10 and upper
30s to near 40 along the coast. BB/03

EXTENDED TERM /Monday Through Thursday/...Dry and seasonable
weather will continue into next week with rather zonal to slightly
northwest flow aloft. A weak shortwave will move through the
backside of the large scale east coast troughing but with little
moisture it will just be a reinforcing shot of drier air Monday
night into Tuesday. Upper ridging will begin to develop ahead of
the next impactful upper trough on Wednesday as the trough dives
into the Red River Valley. Some pops were added to the forecast
Thursday into Friday; however, significant timing discrepancies
and evolution of this system are noted in the model guidance
leading to a low confidence forecast. This will likely change over
the coming days and likely significant changes given how the last
system changed. Nonetheless, we will continue to monitor this as
our next potential system. Temperatures will be in the mid to
upper 60s throughout the period with lows mainly in the low to mid
40s. BB/03

MARINE...A Small Craft Advisory remains in effect for the Alabama
bays and sounds until 6 am this morning and until 9 am for the
western Florida bays to allow for the southerly flow to sufficiently
subside.  A Small Craft Advisory remains in effect until 6 pm today
for the open Gulf waters to allow for winds and then seas to
sufficiently subside.   A moderate to strong offshore flow develops
Saturday night which will likely require Small Craft Exercise
Caution headlines mainly for the open Gulf waters until the offshore
flow subsides on Sunday. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

     High Surf Advisory until 6 PM CST this evening for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

     High Surf Warning until 6 PM CST this evening for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 9 AM CST this morning for GMZ634>636.

     Small Craft Advisory until 6 PM CST this evening for GMZ650-655-
     670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 6:41 PM CSTCoastal Flood AdvisoryMOBBaldwin, Mobile11 hr
Dec 31, 10:08 PM CSTSpecial Marine WarningMOB82 min
Dec 31, 11:29 PM CSTSpecial Marine WarningMOB91 min
Jan 1, 12:32 AM CSTSpecial Marine WarningMOB28 min
Jan 1, 1:00 AM CSTSpecial Marine WarningMOB90 min
Jan 1, 2:16 AM CSTSpecial Marine WarningMOB89 min
Jan 1, 2:29 AM CSTSpecial Marine WarningMOB32 min
Jan 1, 8:34 AM CSTSpecial Marine WarningMOB56 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.